Nebraska, 2019Winter Weather in Nebraska, December 29 to 30, 2019
December 29 to 30, 2019 · NWS FSD · 2 events in 2 counties and zones
S. in the early morning of Saturday, December 28 pushed eastward through the day, allowing low pressure to organize near the Oklahoma and Texas Panhandles.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep trough across the southwestern U.S. in the early morning of Saturday, December 28 pushed eastward through the day, allowing low pressure to organize near the Oklahoma and Texas Panhandles. The storm intensified as it moved into eastern Nebraska and western Iowa by 0600CST December 29. Strong warming aloft ahead of the system led to periods of light rain or light mixed precipitation, while heavy snow organized in the trowal over central and northeast South Dakota.
Impacts from the storm became significant as the storm closed off in the mid-levels and slowed movement, only reaching southern Minnesota by 0600CST December 30. Precipitation changed over to snow as colder air collapsed southward, and winds increased to a gusty 40 to 55 mph across southeast South Dakota and adjacent areas. Snowfall totals ranged from 10 to 18 inches from the James River Valley westward, to 1 to 3 inches across much of northeast Nebraska and northwest Iowa.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 29, 5:44 AM CST, 2 hours 16 minutes earlier.
Area forecast discussion, Dec 29, 5:44 AM CST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
544 AM CST Sun Dec 29 2019
.SHORT TERM...(Today and Tonight)
Issued at 342 AM CST Sun Dec 29 2019
Widespread wintry precipitation will persist over the next 36 hours
as a large cutoff low pressure continues to spin over the central
Plains. Overnight observations have showed a wintry mix of snow,
freezing rain, and sleet for many locations, along with rain in
northwest Iowa.
A shortwave moving through the larger trough today will bring
abundant synoptic lift. Low level frontogenesis will also aid in
increasing precipitation rates, especially just west of I-29 to the
James River valley, which will be solidly under the deformation
zone. Where temperatures aloft are cooler west of I-29, there is
high confidence in moderate to heavy snow at times throughout the
daytime hours. A tightening pressure gradient here will also lead
to notable blowing of snow and lowered visibility. Winter Storm
Warnings are in effect and cover the areas with the highest
potential for significant snow and wind. One corridor worth
keeping an eye on is Flandreau to Sioux Falls to Yankton: A few
high resolution models bring the enhanced lift and precipitation a
bit further east, which would result in one additional tier of
counties seeing higher snowfall totals. Will continue to monitor
where the dry slot sets up during the daytime hours today.
Elsewhere, predominant precipitation type will be tricky initially,
with surface temperatures within 2 degrees of freezing. In southwest
Minnesota, surface temperatures are forecast to remain near 31 or
32, so up to a couple tenths of freezing rain accumulation are
likely before colder air moves eastward later this afternoon
changing precipitation to all snow. Northwest Iowa will remain
mostly rain this morning, although a few sites will remain near 33
or 32, so areas of freezing rain are possible. Colder air pushes
through this afternoon here as well, changing rain to snow.
Winter Weather Advisories cover these areas that are more likely
to see smaller snow totals mixed with a light glaze of ice and
sleet.
Snow continues overnight, but models are in good agreement about
intensity decreasing. Nevertheless, winds will remain breezy,
with blowing snow and reduced visibility causing widespread
difficult travel.
.LONG TERM...(Monday through Saturday)
Issued at 342 AM CST Sun Dec 29 2019
The large weather system is slow to exit the area, with Monday
bringing more light snow and breezy northwest winds. Winter Weather
Advisories currently end mid-morning, but may need extending at some
point if falling and blowing snow continue to cause hazardous travel
conditions. Temperatures will remain below freezing in the lower
to mid 20, keeping daytime melt and overnight refreeze concerns
low.
The rest of the work week look quieter weather-wise. Flurries may
persist into Tuesday, but accumulation is expected to be minimal.
After a cool day with highs near 20 Tuesday, temperatures recover
to near seasonal normals Wed through Fri. Increased cloud cover
looks likely Thursday and Friday as a broad trough moves through,
but the better precipitation dynamics remain over the eastern
CONUS. A strong northwesterly jet next weekend could bring
another round of snowfall; however, confidence is currently low,
with the axis of greatest probability nearer to central MN.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 539 AM CST Sun Dec 29 2019
Winter precipitation will affect all sites throughout the day,
with heavy snow and strong winds possible at times. The greatest
snow accumulations will be west of I-29. Surface wind gusts will
be in the 30 to 40 kt range. Low cloud decks and low visibility
can be expected to accompany snow over the next 24 hours.
Overnight snowfall rates will decrease in intensity, but snowfall
and wind and the associated impacts from these will remain
through the day Monday.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until 6 AM CST Monday for SDZ056-062-066-
067-069>071.
Winter Storm Warning until 6 AM CST Monday for SDZ038>040-050-
052>055-057>061-063>065-068.
MN...Winter Weather Advisory until 6 AM CST Monday for MNZ071-072-080-
081-089-090-097-098.
IA...Winter Weather Advisory until 6 AM CST Monday for IAZ001>003-012-
013-020-031.
NE...Winter Weather Advisory until 6 AM CST Monday for NEZ013-014.
&&
SHORT TERM...VandenBoogart
LONG TERM...VandenBoogart
AVIATION...VandenBoogartHazardous weather outlook, Dec 29, 4:02 AM CST, 3 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
402 AM CST Sun Dec 29 2019
SDZ038>040-050-052>055-057>061-063>065-068-301200-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-
Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-
Bon Homme-
402 AM CST Sun Dec 29 2019
This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.
.DAY ONE...Today and tonight.
Periods of moderate to heavy snow plus winds gusting 35 to 45 mph
will lower visibility and create hazardous to impossible travel
conditions. Snowfall totals of 6 to 12 inches are likely.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Light snow continues Monday into Tuesday morning. Snowfall rates
will decrease significantly, but blowing and drifting snow will
continue through Tuesday evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ001>003-012-013-020-031-MNZ071-072-080-081-089-090-097-098-NEZ013-
014-SDZ056-062-066-067-069>071-301200-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Plymouth-Woodbury-Lincoln-
Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Moody-
Minnehaha-Turner-Yankton-Clay-Union-
402 AM CST Sun Dec 29 2019
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.
.DAY ONE...Today and tonight.
Periods of light to moderate snow plus winds gusting 30 to 40 mph
will lower visibility and create potentially hazardous travel
conditions. One to two tenths of an inch of ice accumulation will
add to the slick conditions. Snowfall totals of 2 to 6 inches are
likely.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Light snow continues Monday into Tuesday morning. Snowfall rates
will decrease significantly, but blowing and drifting snow is likely
to continue through Tuesday evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ014-021-022-032-301200-
Clay-Cherokee-Buena Vista-Ida-
402 AM CST Sun Dec 29 2019
This Hazardous Weather Outlook is for northwest Iowa and west
central Iowa.
.DAY ONE...Today and tonight.
Periods of light snow plus winds gusting 25 to 35 mph may lower
visibility and create difficult travel conditions. Snowfall totals
of 1 to 3 inches are likely.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Light snow continues Monday into Tuesday morning. Blowing and
drifting snow may persist through Tuesday evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Dec 29, 7:08 AM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
708 AM CST SUN DEC 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 AM SNOW 4 NNW AVON 43.06N 98.10W
12/29/2019 E5.5 INCH BON HOMME SD PUBLIC
STILL SNOWING. REPORT VIA SOCIAL MEDIA.
&&Local storm report, Dec 29, 7:11 AM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
711 AM CST SUN DEC 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 2 N CHESTER 43.93N 96.93W
12/29/2019 M2.2 INCH LAKE SD CO-OP OBSERVER
CO-OP OBSERVER STATION CHES2 2.4 N CHESTER.
0600 AM SNOW 3 N SIOUX FALLS 43.59N 96.73W
12/29/2019 M1.6 INCH MINNEHAHA SD CO-OP OBSERVER
CO-OP OBSERVER STATION FSDS2 SIOUX FALLS
NWS.
0600 AM SNOW 1 SE VERMILLION 42.77N 96.91W
12/29/2019 M0.5 INCH CLAY SD COCORAHS
COCORAHS STATION SD-CY-10 VERMILLION 1.4 SE.
0600 AM SNOW 8 SSW CHAMBERLAIN 43.71N 99.38W
12/29/2019 M1.0 INCH BRULE SD COCORAHS
COCORAHS STATION SD-BL-10 CHAMBERLAIN 7.5
SSW.
&&Local storm report, Dec 29, 7:13 AM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
713 AM CST SUN DEC 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 AM SNOW MARSHALL 44.45N 95.79W
12/29/2019 E2.5 INCH LYON MN PUBLIC
STILL SNOWING, REPORT VIA SOCIAL MEDIA.
&&Local storm report, Dec 29, 7:36 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
736 AM CST SUN DEC 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 2 SSW GAYVILLE 42.86N 97.18W
12/29/2019 M1.0 INCH YANKTON SD COCORAHS
COCORAHS STATION SD-YN-3 GAYVILLE 1.8 SSW.
0700 AM SNOW 11 N COLMAN 44.14N 96.80W
12/29/2019 M3.0 INCH MOODY SD COCORAHS
COCORAHS STATION SD-MY-11 COLMAN 10.6 N.
0600 AM SNOW CLAYTON 43.45N 97.66W
12/29/2019 M4.5 INCH HUTCHINSON SD COCORAHS
COCORAHS STATION SD-HT-16 EMERY 10.8 S.
&&Winter Weather, Dakota
- When
- December 29, 8:00 AM CST to December 30, 10:00 AM CST
- Where
- Dakota forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.391, -96.564 (the zone’s center; the record gives no point)
Light mixed precipitation changed quickly to snow early on December 29, and continued into December 30 producing hazardous travel. Snowfall totaled 1.5 inches at Emerson. Wind gusts reached as high as 47 mph 2 miles east of Concord and 52 mph at the Sioux Gateway airport by early Monday, December 30, resulting in blowing and drifting snow.
Winter Weather, Dixon
- When
- December 29, 8:00 AM CST to December 30, 10:00 AM CST
- Where
- Dixon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.493, -96.868 (the zone’s center; the record gives no point)
Light mixed precipitation changed quickly to snow early on December 29, and continued into December 30 producing hazardous travel. Snowfall totaled 2.4 inches at Newcastle and 2.1 inches at Concord. Wind gusts reached as high as 47 mph 2 miles east of Concord early Monday, December 30, resulting in blowing and drifting snow.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Tennessee, December 29, 20191 death · $28,000 · 11 events
- Tornado and Flash Flood in Alabama, December 29 to 30, 20191 death · 2 injured · $400 · EF0 · 7 events
- Tornadoes and Damaging Winds in Mississippi, December 29, 2019$318,000 · EF1 · 14 events
- Winter Weather in Vermont, December 29 to 30, 2019$160,000 · 16 events
- Winter Storm and Winter Weather in New York, December 29 to 30, 2019$175,000 · 9 events
- Winter Storm in Michigan, December 29 to 30, 2019$95,000 · 3 events
- Ice Storm and Winter Storm in New York, December 29 to 31, 201927 events
- Flooding and Damaging Wind in Kentucky, December 29 to 30, 2019$18,000 · 50 kt wind · 9 events
- Blizzard in South Dakota, December 29, 201914 events
- Blizzard in North Dakota, December 29 to 30, 201912 events
- High Surf in Hawaii, December 29 to 31, 201912 events
- Winter Storm in Maine, December 29 to 31, 201911 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 870500, 870501.